Baclofen is poisonous in overdose because of its effects on the nervous system. To put it in context, this is true of any medication intended to have a major effect on the brain like antidepressants, sedative medications, antipsychotics and anti-epilepsy medications.

The risk of overdose does not mean baclofen should not be prescribed for alcoholism. All medications have risks. It would be like saying that insulin is too unsafe for the treatment of diabetics because it can cause blood sugar levels to drop to dangerously low levels or that epileptics should not be treated because they might overdose on their anti-epileptic medications. Conversely, we accept the use of highly toxic medications like chemotherapy because the cancers they treat are killing the patient. It’s about assessing the risk to the patient vs the benefit expected from the treatment.

In the case of baclofen for alcoholism, are the risks of side effects and overdose justified by the potential benefits through effects on alcohol intake and anxiety?

As the use of baclofen for alcoholism increases, there will inevitably be more baclofen overdoses because people in crisis take overdoses of the medications that are available to them. This can be the paracetamol they purchase at the supermarket or their prescription medications. Realistically, there is no way to prevent all overdoses or other methods of self harm but protective factors such as strong attachments to others and ready access to support can help reduce this risk.

Baclofen overdose can happen in two ways.

  1. Taking an excessive dose of baclofen. This is most often due to a suicide attempt but can also be accidental eg a young child finds and takes a parent’s medications by curiosity. It can also be recreational, often by adolescents looking for a “high” who take a large dose of their own or other person’s baclofen.
  2. Toxic levels of baclofen slowly build up because the kidneys are abnormal and don’t excrete the baclofen fast enough, even at normal doses of baclofen. The patient may have known impairment of kidney function or develop it during the time of baclofen treatment.

A review of the scientific literature about baclofen overdoses shows that they are uncommon and rarely cause death. This in spite of baclofen being used already for decades to treat millions of people with incurable and often progressive neurological problems such as multiple sclerosis and spinal cord injuries.

The best reviews of baclofen overdoses are those based on review of comprehensive toxicology service databases. These give the truest picture of the spectrum of baclofen overdoses. The other data comes from case reports or reports of small series but will tend to represent more severe or unusual cases.

A 2006 Australian review of baclofen overdoses1 reported on a toxicology database of an unidentified region of Australia with a population of 500,000. A search of their database of presentations from 1992-2003 found 23 baclofen overdoses in these 11 years.  Eight overdoses (35%) were ingestions of baclofen alone, three of which required ventilator support. There were no deaths.

The other comprehensive review was published in 2005 from two toxicology centres in Poland, describing 52 patients treated over an eight year period from 1996-20042.  Ventilatory support was required for 18/52 (35%). Again there were no deaths. The original article is in polish although an English language abstract is available.

A 2012 German review3 of a case followed by literature review of reports of baclofen overdoses 1972-2012, prior to widespread use of baclofen for alcoholism, contained 31 reports of baclofen overdose comprising 107 cases, 52 of which were from one publication from two centres in Poland described above. The other 55 cases were mostly were single case reports with 69% requiring ventilator support and two deaths reported, in keeping with case reports being of the more severe end of the spectrum.

These reviews were done before baclofen was used for the treatment of alcoholism.

A 2013 study from France4 looked specifically at all baclofen overdoses in alcohol dependent patients with co-existing psychiatric illness presenting to a single ED in Toulouse over a 12 month period, January 2012- January 2013. At this time, the use of baclofen for alcoholism was increasing in France. They recorded 12 cases, all of whom survived. The majority, 8/12 (67%), did not require ICU care and had only brief inpatient hospital stays.

The toxicity of baclofen in overdose relates to the amount of baclofen taken and the amount of baclofen already being taken by the patient. The use of high dose baclofen for treatment of alcohol dependence is a relatively new phenomena although high doses have been long used for treatment of spasticity where needed5. However most neurology patients needing high baclofen doses are converted to intrathecal baclofen, something not envisaged in alcohol dependency treatment.

Patients taking high dose baclofen will experience less toxicity from baclofen than baclofen naïve or low dose baclofen patients, because their brains have already adapted to larger amounts of baclofen. For example, a patient on 10mg three times a day who takes a 100mg dose has overdosed but a patient who normally takes 100mg three times a day has not.

The clinical picture of acute baclofen toxicity is quite distinct. However if the patient has also ingested other medications, the clinical picture of the patient will be altered.

Typical Features of Baclofen Toxicity:

  1. Altered conscious state:
  • Drowsiness/Confusion/Delirium.
  • Coma requiring intubation and ventilation.
  • Deep coma can include loss of brainstem reflexes, mimicking brain death.

2.  Altered muscle tone:

  • Flaccidity/hypotonia/decreased or loss of limb reflexes.

3.  Eye changes:

  • Variable pupil size (miosis or mydriasis).
  • Sluggish pupil response to light.

4. Seizures:

  • Generalised seizures.
  • Non Convulsive Status Epilepticus.

5.  Cardiovascular changes:

  • Sinus bradycardia is common and usually associated with hypertension.
  • Some patients will show the opposite of hypotension and tachycardia.

Treatment is supportive care only for most patients with intubation and ventilation if needed. Enhanced elimination of baclofen can be achieved by haemodialysis, especially if the patient has impaired renal function.

Baclofen levels can be measured although is not a readily available test.

It is important to remember that baclofen has an unpleasant withdrawal syndrome if the patient has been taking it regularly for more than a couple of months. It is therefore important to restart the baclofen as soon as the toxic phase is over, otherwise the patient is likely to experience a baclofen withdrawal syndrome within 1-2 days. This is further described in the section Baclofen Cessation–take it slowly. Overall it is similar to alcohol or benzodiazepine withdrawal and needs to be treated specifically with baclofen for resolution of symptoms. If a decision has been made to stop baclofen treatment, this must be done slowly over 1-2 weeks.

References

1. Leung, N Y et al: Baclofen overdose: Defining the spectrum of toxicity. EMA (2006) 18, 77-82.

2. Sein Anand, J et al: Selected clinical aspects of acute intoxication with baclofen. Przeglad Iekarski (2005) 62(6), 462-464.

3. Weibhaar, G F et al: Baclofen intoxication: a “fun drug” causing deep coma and nonconvulsive status epilepticus – a case report and review of the literature. Eur J Paediatr (2012) 171, 1541-1547.

4. Franchitto, N et al: Self-Intoxication with Baclofen in Alcohol-Dependent Patients with Co-existing Psychiatric Illness: An Emergency Department Case Series. Alcohol and Alcoholism (2014) 49(1), 79-83.

5. Smith, C R et al: High-dose oral baclofen: experience in patients with multiple sclerosis. Neurology (1991) 41(11), 1829-1831.

START TYPING AND PRESS ENTER TO SEARCH